iCliniq logo

Ask a Doctor Online Now

HomeAnswersMedical Gastroenterologyabdomen painCan abusing Co-Codamol result in liver damage and upper abdominal pain?

I have mild abdominal pain and a history of abusing Co-Codamol. Is it due to liver damage?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Ajeet Kumar

Medically reviewed by

Dr. Sneha Kannan

Published At June 5, 2020
Reviewed AtNovember 30, 2023

Patient's Query

Hi doctor,

I have a history of abusing Co-codamol for two years. Often, I took 30/500 mg several times a day. I have some mild right upper quadrant stomach pain for a few weeks after stopping Co-codamol. Before a year, I took an abdominal ultrasound. My liver function test and urinalysis came back with normal results. I read that liver damage can still be present even after having a normal liver function test and it is hard to see them on ultrasound. Is there a chance for me to have some liver damage?

Answered by Dr. Ajeet Kumar

Hi,

Welcome to icliniq.com.

You have stopped taking Co-codamol (painkiller) now. It is merely impossible to stop using opioid medicines. After stopping it, it is unlikely to have its effects on the body. You have stomach pain after stopping the medicine. It suggests narcotic bowel syndrome (NBS). In this, the patient becomes insensitive to normal doses of opioids and relieves pain after increasing the dosage. It happens due to the chronic use of these medicines. It potentially increases the number of receptors controlling pain.

When the medicine is stopped, a rebound pain develops and it remains until another painkiller is taken. It seems to be a vicious cycle. It requires close monitoring while switching to other safe pain killers. At the same time, it is necessary to watch the symptoms while decreasing the dose of opioids. This treatment is referred to as opioid detoxification therapy.

I hope that you can understand your problems. To control the pain that occurs secondary to NBS, I suggest you consult a pain management specialist soon. As you stopped taking medicine, I suggest you take Paracetamol. It is a safe medicine for controlling pain. You can take Pregabalin 75 mg at night time daily to control your symptoms.

The Probable causes

You seem to have narcotic bowel syndrome.

Investigations to be done

You need to have a pain assessment alone.

Differential diagnosis

You seem to have functional abdominal pain syndrome and nerve entrapment syndrome.

Probable diagnosis

You seem to have NBS (narcotic bowel syndrome).

Treatment plan

You can take tablet Paracetamol for controlling pain. You can take capsule Pregabalin 75 mg at night time daily for controlling your symptoms.

Regarding follow up

Have a follow-up at any time.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Ajeet Kumar
Dr. Ajeet Kumar

Medical Gastroenterology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

abdomen paincodeine

Ask your health query to a doctor online

Medical Gastroenterology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy